Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 37, NWS Springfield, MO

June 17, 1997Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 17, 1997, 3:43 PM CDT for Christian County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 3:43 PM CDT (20:43 UTC)
Expired
Jun 17, 1997, 5:45 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Christian County, MO

The radar

The Springfield radar (KSGF), 35 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172046
FFWSGF
MOC043-172245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT TUE JUN 17 1997

* FLASH FLOOD WARNING FOR
  CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 545 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  ROADS MAY BECOME WATER COVERED ACROSS CHRISTIAN COUNTY
  ESPECIALLY IN THE COMMUNITIES OF NIXA AND OZARK.

* CAUSE AND EFFECT
  HEAVY THUNDERSTORMS ACROSS CHRISTIAN COUNTY FROM NIXA
  SOUTHEAST TO CHADWICK WILL PRODUCE TORRENTIAL RAINFALL AND
  CAUSE MINOR STREET FLOODING...AND FLOODING OF POOR DRAINAGE
  AREAS.

* FORECAST CONDITIONS
  AN AREA OF STORMS OVER CHRISTIAN COUNTY IS MOVING SOUTHWEST
  ABOUT 10 MPH AND WILL PRODUCE ANOTHER ONE TO ONE AND A HALF
  INCHES OF ADDITIONAL RAINFALL.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULdD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:13 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 17, 2:13 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE JUN 17 1997

88D SHOWING NON-SEVERE CONVECTION OCCURRING ALONG A WEAK SURFACE BOUNDARY
FROM PARSON KANSAS TO LAKE OF THE OZARKS.  HEAVY RAIN WAS COMMON ALONG
THIS LINE.  SURFACE ANALYSIS AND SATELLITE INDICATE A LOW IN NORTHWEST
ARKANSAS WITH A STATIONARY FRONT ALONG THE MO-AR BORDER AND A TROF OVER
EASTERN OK.  85H SHOWS A LOW IN EASTERN OK WITH A GOOD MOISTURE SUPPLY
FROM THE GULF.  70H AND 50H SHOWS DEEP TROF TO OUR WEST.  30H SHOWS A
75KT JET EXTENDING FROM NORTHEAST TX INTO CENTRAL AR.

ALL MODELS IN GOOD AGREEMENT SO I HAVE NO PREFERENCE.  ALL INDICATE THE
LOW WILL MOVE INTO KY BY TOMORROW MORNING WITH THE 50H TROF MOVING
INTO THE OHIO VALLEY.  THIS SOLUTION IS REASONABLE BECAUSE OF THE 30H JET
THAT WILL PROVIDE THE PUSH.  ANOTHER TROF IS EXPECTED TO PASS ACROSS THE
AREA TOMORROW.  SOME MID LEVEL MOISTURE WITH THIS NEXT TROF BUT NOT
ENOUGH FOR A RAIN.  RIDGING SHOULD PRODUCE DRY CONDITIONS ON WEDNESDAY
AND THURSDAY.
STRONG VORT MAX IS EXPECTED TO MOVE INTO NORTHERN ARKANSAS BY 18/00Z.
STRONGEST PVA IS TO THE SOUTH AND EAST OF OUR AREA...BUT I THINK THE RW
AND THUNDERSTORMS WILL CONTINUE UNTIL AFTER SUNSET AND THE 70H TROF
PASSES.

VIH/AIZ...THIS EVENING - OCNL RW/TSTMS. LIGHT WIND.
          OVRNGT - PARTLY CLOUDY. LOW AROUND 60. LIGHT WIND.
SGF...THIS EVENING - OCNL RW/TSTMS.  LIGHT WIND
      OVRNGT - PARTLY CLOUDY.  LOW IN THE LOWER 60S.  LIGHT WIND.
JLN...THIS EVENING - OCNL RW/TSTMS.  LIGHT WIND
      OVRNGT - PARTLY CLOUDY.   LOW MID 60S.  WND VRBL 5-10 MPH.
UNO...THIS EVENING - OCNL RW/TSTMS...LIGHT WIND
      OVRNGT...MOSTLY CLOUDY...30% CHANCE OF RW/TSTMS. LOW MIDDLE 6<0S.
               LIGHT WIND.

CCF...
SGF BB 062/083 064/088 065 218-0
JLN BB 064/085 065/089 066 218-0

HEVRDEYS/GAEDE

In the hours before

Special weather statement, Jun 17, 1:00 PM CDT, 2 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172350-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUN 17 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SCATTERED THUNDERSTORMS PRODUCING HEAVY RAIN THROUGH THIS EVENING...

EARLY THIS AFTERNOON...AN AREA OF LOW PRESSURE WAS SITUATED OVER
ARKANSAS WITH A STATIONARY FRONT EXTENDING ACROSS NORTHERN ARKANSAS.
ANOTHER LOW WAS LOCATED IN NORTHEAST OKLAHOMA WITH A TROUGH SITUATED
FROM JOPLIN TO JUST NORTH OF SPRINGFIELD TO ROLLA.  SCATTERED
THUNDERSTORMS WERE OCCURRING ALONG THIS TROUGH...PRIMARILY
ALONG I-44.  THESE THUNDERSTORMS WERE CAUSING BRIEF PERIODS OF HEAVY
RAIN AND A FEW CELLS WERE PRODUCING PEA-SIZE HAIL.

WITH THE UNSTABLE ATMOSPHERE AND THE ABUNDANT MOISTURE...SCATTERED
THUNDERSTORMS SHOULD CONTINUE ACROSS THE ENTIRE AREA THROUGH EARLY
EVENING.  THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WILL REMAIN JUST
NORTH OF I-44.  NO SEVERE WEATHER IS ANTICIPATED...BUT PERIODS OF HEAVY
RAIN ARE LIKELY. RUNOFF FROM EXCESSIVE RAINS MAY CAUSE WATER TO COVER
SOME ROADWAYS AND LOW-WATER CROSSINGS.

THE LOW WILL MOVE EAST OVERNIGHT AND THE RAINFALL SHOULD END BY
MIDNIGHT.  DRIER WEATHER IS EXPECTED TOMORROW.

SPOTTERS MAY POSSIBLY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:59 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon3 hr
Jun 16, 10:13 PM CDTSevere Thunderstorm WarningSGFCedar47 min
Jun 16, 10:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
Jun 17, 1:43 PM CDTFlash Flood WarningSGFBarton3 hr
Jun 17, 3:19 PM CDTFlash Flood WarningSGFMaries3 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.